Alert archive / Georgia / Flash Flood Warnings in 2003

Flash Flood Warning 126, NWS Atlanta, GA

July 22, 2003Morgan County, Walton County, Georgia

NWS Atlanta, GA issued this flash flood warning at Jul 22, 2003, 9:53 AM EDT for Morgan County, Walton County, Georgia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 9:53 AM EDT (13:53 UTC)
Expired
Jul 22, 2003, 12:00 PM EDT
In force
2 hr
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Morgan County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KFFC 221354
FFWATL
GAC211-297-221600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
953 AM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN NORTH CENTRAL GEORGIA
  WALTON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL NOON EDT

* AT 947 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN 3 MILES NORTH OF RUTLEDGE...OR ABOUT 7 MILES       
  EAST OF SOCIAL CIRCLE...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE MONROE AND SOCIAL CIRCLE

CREEKS AFFECTED INCLUDE...MEANS CREEKS...AND HARD LABOR CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES...
INCLUDING SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

YOU CAN REPORT SERIOUS FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3367 8379 3351 8361 3365 8337 3389 8367

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:30 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 5:30 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT TUE JUL 22 2003

...400 AM PUBLIC DISCUSSION...

CURRENT RADAR LOOP SHOWS WEAK BOUNDARY WITH A FEW THUNDERSTORMS
ALONG IT MOVING SOUTH INTO N GA. THE MAIN FRONT IS STILL BACK INTO
KY/TN. THINGS ARE STILL ON TRACK FOR PRECIP TO MOVE INTO THE AREA
TODAY AND CONTINUE THROUGH EARLY THURSDAY MORNING ACROSS NORTH AND
CENTRAL GEORGIA. THE MAIN COLD FRONT MOVES INTO N GA THIS EVENING
AND CONTINUES MOVING SOUTH AND EAST OF THE STATE. IT SHOULD BE OUT
OF THE AREA BY THU EVENING/FRI MORNING. ALL IN ALL GENERAL TIMING
AND STRENGTH OF THE SYSTEM LOOKS TO REMAIN IN LINE WITH THE CURRENT
FORECAST. NEEDED TO ADJUST POPS A BIT TO TRY AND PINPOINT THE TIMING
A LITTLE BETTER. AS THE SYSTEM EXITS THE CWA A MUCH DRIER AIRMASS
MOVES IN ACROSS THE FORECAST AREA BEGINNING THURSDAY MORNING. AFTER
THAT NORTH GEORGIA SHOULD STAY DRY THOROUGH SUN AFTERNOON. THERE
WILL BE SOME MOISTURE THAT SEEPS BACK INTO CENTRAL GEORGIA FRI/SAT
ON SOUTHEAST RETURN FLOW. MAY SEE SOME ISOLATED TO SCATTERED DIURNAL
CONVECTION ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. WILL
CONTINUE WITH POPS EXTREME SOUTHERN CWA THROUGH THE PERIOD. AS FOR
TEMPS NO MAJOR CHANGES WERE NEED AT THIS TIME.

.PRELIMINARY POINT TEMPS/POPS...

KATL 85 69 81 67 / 60 70 30 20
KAHN 86 69 82 67 / 60 70 40 20
KGVL 81 67 80 65 / 60 70 30 20
KRMG 85 68 82 65 / 70 70 30 10
KCSG 88 73 84 69 / 50 70 50 30
KMCN 89 72 84 69 / 50 60 60 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

...AVIATION DISCUSSION...

.CURRENT...BERMUDA SURFACE HIGH OVER GA WITH A PERSISTENT TROF
CHA-CSG. EAST US TROF ALOFT.

.MODELS...THEY DIFFER IN TIMING AND INTENSITY. PREFER ETA ASS FITS
CURRENT CONDITIONS. AVN SEEMS TOO FAST.

.FORECAST...HIGH TO WEAKEN AS A FRONT DROPS SOUTH FROM THE OHIO
VALLEY INTO NORTH GA TONIGHT IN RESPONSE TO UPPER VORT MOVING THRU
UPPER TROF. SURFACE TROF DEVELOPS OVER MOUNTAINS AS PREFRONTAL TROF
AS FRONT APPROACHES. ISOLATED RW/TRW THIS MORNING WILL BECOME MORE
WIDESPREAD AS THE DAY GOES ON. HOWEVER. THE EXACT TIMING AND
LOCATION IS INDEFINITE, MODEL DEPENDENT THUS LIMITED INCLUDING IN
TAFS.

GENERAL VFR CONDITIONS WITH PATCHY IFR AT 10Z. IFR IN CLOUDS AND FOG
WILL BECOME MORE WIDESPREAD BY 11-12Z AS TEMPS COOL, THEN IMPROVE
AFTER 14-15Z  TO MVFR-VFR. GREATEST OCCURRENCE WILL BE NORTH.
AFTERNOON CONDITIONS WILL GENERALLY BE VFR WITH PATCHY IFR IN
RW/TRW. TRWS MOST LIKELY WITH FRONT. CURRENT DEVELOPING ISOLATED
RW/TRW WILL SLOWLY DISSIPATE MORNING, THEN INCREASE AFTER 00Z IN
COVERAGE AS FRONT AND SUPPORTING UPPER VORT APPROACH.

SURFACE WINDS WILL REMAIN SW 5 THIS AM 5-10 AFTERNOON AND 10-15
EVENING.
Hazardous weather outlook, Jul 22, 6:03 AM EDT, 3 hours 50 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
603 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS TODAY AND TONIGHT.

.SYNOPSIS...
A FRONTAL SYSTEM WILL BE PUSHING INTO GEORGIA TONIGHT. AHEAD OF
THIS BOUNDARY...EXPECT INCREASING INSTABILITY AND MOISTURE.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
FRONTAL BOUNDARY TODAY AND TONIGHT. THE MAIN THREAT WILL BE WITH AND
AHEAD OF THE FRONT TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE PRIMARY THREAT LARGE HAIL AND DAMAGING WINDS. THE
BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE NORTH OF AN ATLANTA
TO ATHENS LINE. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE
FROM 2PM ONWARD.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...
ACROSS PARTS OF NORTH AND CENTRAL GEORGIA...AS DAYTIME HEATING WILL
COMBINES WITH INCREASING MOISTURE. THIS WILL LEAD TO GREATER
INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE 70S. CAPE WILL
BE INCREASING TO NEAR 1000 OVER NORTH GEORGIA. THIS WILL LEAD TO
ISOLATED SEVERE THUNDERSTORMS...WITH WINDS OF 55 MPH OR GREATER AND
HAIL TO THE SIZE OF DIMES.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY EXCEPT FRIDAY AND
SATURDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:37 AM EDTFlash Flood WarningFFCNewton113 min
Jul 22, 12:08 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker37 min
Jul 22, 12:11 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker34 min
Jul 22, 12:34 PM EDTSevere Thunderstorm WarningFFCFloyd, Gordon26 min
Jul 22, 12:51 PM EDTSevere Thunderstorm WarningFFCBartow, Polk24 min
Jul 22, 1:03 PM EDTSevere Thunderstorm WarningFFCFulton27 min
Jul 22, 1:11 PM EDTSevere Thunderstorm WarningFFCForsyth, Gwinnett49 min
Jul 22, 1:26 PM EDTSevere Thunderstorm WarningFFCCherokee34 min
Jul 22, 1:28 PM EDTSevere Thunderstorm WarningFFCHaralson32 min
Jul 22, 1:34 PM EDTSevere Thunderstorm WarningFFCCarroll, Cobb, Paulding26 min
Jul 22, 1:37 PM EDTSevere Thunderstorm WarningFFCDouglas23 min
Jul 22, 1:38 PM EDTSevere Thunderstorm WarningFFCDawson, Lumpkin52 min
Jul 22, 1:40 PM EDTSevere Thunderstorm WarningFFCFulton35 min
Jul 22, 1:45 PM EDTSevere Thunderstorm WarningFFCBarrow, Hall, Jackson45 min
Jul 22, 1:50 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Henry, Rockdale55 min
Jul 22, 2:01 PM EDTSevere Thunderstorm WarningFFCTowns, Union, White44 min
Jul 22, 2:01 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta59 min
Jul 22, 2:05 PM EDTSevere Thunderstorm WarningFFCGwinnett40 min
Jul 22, 2:16 PM EDTSevere Thunderstorm WarningFFCNewton, Walton59 min
Jul 22, 2:19 PM EDTSevere Thunderstorm WarningFFCBanks, Clarke, Jackson, Madison56 min
Jul 22, 2:26 PM EDTSevere Thunderstorm WarningFFCFayette54 min
Jul 22, 2:29 PM EDTSevere Thunderstorm WarningFFCMorgan31 min
Jul 22, 2:40 PM EDTSevere Thunderstorm WarningFFCOconee50 min
Jul 22, 2:57 PM EDTSevere Thunderstorm WarningFFCMorgan48 min
Jul 22, 3:04 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe56 min
Jul 22, 3:09 PM EDTSevere Thunderstorm WarningFFCHouston51 min
Jul 22, 3:24 PM EDTSevere Thunderstorm WarningFFCTwiggs51 min
Jul 22, 3:27 PM EDTSevere Thunderstorm WarningFFCMacon48 min
Jul 22, 3:33 PM EDTSevere Thunderstorm WarningFFCHarris27 min
Jul 22, 4:17 PM EDTFlash Flood WarningFFCJones118 min
Jul 22, 4:29 PM EDTSevere Thunderstorm WarningFFCLaurens31 min

Nearby

Flash Flood Warnings in Georgia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.